Question | Discussion | References | CME Credit

Case 6: Protease Inhibitor-Associated Hyperbilirubinemia

You answered:

B The patient’s chronic hepatitis B predisposes him to the isolated atazanavir-associated hyperbilirubinemia. Approximately 50% of patients with chronic hepatitis B virus infection will develop hyperbilirubinemia when starting atazanavir.

This answer is incorrect. There is no clear evidence that patients coinfected with chronic hepatitis B or C have an increased frequency of developing isolated hyperbilirubinemia when taking atazanavir. The atazanavir-associated hyperbilirubinemia is not associated with hepatocellular injury.

Choose another answer:

A The patient’s presentation is most consistent with atazanavir-associated hyperbilirubinemia. The ritonavir should be discontinued and the hyperbilirubinemia should then completely resolve.
C Atazanavir causes hyperbilirubinemia via competitive inhibition of a key enzyme involved in bilirubin conjugation; patients with Gilbert’s syndrome are more likely to develop jaundice and severe hyperbilirubinemia when exposed to atazanavir or indinavir than those who do not have Gilbert’s syndrome.
D The differential for the jaundice includes hemolytic anemia from dapsone. The diagnosis of dapsone-associated hemolytic anemia can be made with certainty if the bilirubin is fractionated and found to be mostly unconjugated.

[Back to Case 6 Question | Go to Correct Answer]